Illinois, 2014Hail and Damaging Wind in Illinois, June 1, 2014
June 1, 2014 · NWS ILX · 2 events in 2 counties and zones
A weak upper-level disturbance interacting with a warm and humid airmass triggered widely scattered thunderstorms during the late afternoon of June 1st. A few of the cells produced quarter-sized hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper-level disturbance interacting with a warm and humid airmass triggered widely scattered thunderstorms during the late afternoon of June 1st. A few of the cells produced quarter-sized hail and gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 1, 1:47 PM CST, 58 minutes earlier.
Area forecast discussion, Jun 1, 1:47 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
247 PM CDT Sun Jun 1 2014
.DISCUSSION...
ISSUED 247 PM CDT Sun Jun 1 2014
Models again look very similar with overall pattern in the upper
levels and with sfc features, over the next several days. The
differences in the models have to do with the timing and location
of the qpf tonight through early next week. Main concern with the
multiple chances of pcpn through the forecast period and
when/where there will be some dry weather in this forecast.
SHORT TERM...Tonight through Wednesday
Scattered thunderstorms will be ongoing early this evening, but
are diurnal and should dissipate later this evening, leaving a dry
forecast with partly cloudy skies. High dewpoint air will be
around tomorrow, like today, in advance of a cold front
approaching from the northwest. With cwa being in the
warm/moisture sector just ahead of the front, pcpn appears likely
for tomorrow, across the who area. The front will move close to
the area tomorrow night, but not get into the cwa until Tue
morning. As pcpn moves through the area tomorrow, pops will become
chance category tomorrow night and then become dry for Tuesday. As
the cold front begins to lift back north as a warm front, a low
pressure area will develop out west and be the focus for a
thunderstorm complex Tue night over eastern Neb/western Iowa. This
complex of storms will approach the area late Tue evening and then
reach into the area after midnight Tue night and remain over the
area through Wed morning. So looking at likely pops for late Tue
night through Wed morning over the cwa. Models then differ on what
things will look like rest of Wed over the area, but will be
keeping likely and chc pops for the day. Will be interesting to
see what the mode of convection will be late Tue night through Wed
morning.
Temps will remain in the 80s next two days ahead of the frontal
system, and then get cooler for Wed, though still warm in the
south/southeast parts of the cwa.
LONG TERM...Wednesday night through Sunday
Depending on the speed of the system for Wed/Wed night, pcpn will
likely linger in the southeast Wed night. So will keep likely pops
in the southeast Wed night. The front now looks to push south of
the area, but will be keeping chc pops in across the southern half of
the area Thur through Friday. The finally a dry period in the
forecast for Fri night and Sat before the next system moves into
the area with more pcpn, for Sat night and Sun. Temps through the
extended period will be on the cooler side as the front slides
south of the area and winds will be out of the north to northeast.
Auten
&&
.AVIATION...
ISSUED 100 PM CDT Sun Jun 1 2014
Showers and storms are quickly increasing in coverage, with all
terminal sites expected to have storms at least within 5 miles.
Lightning will not be frequent, but occasional lightning strikes
are expected. VCTS was included through early evening in all TAFS.
Tempos for MVFR ceilings and/or vis may be needed as stronger
storms are observed approaching any TAF site. Will cover that as
needed.
Winds will remain S-SW at 12-15kt and gusty to 20-22kt at times.
Little change in wind direction will occur over the next 24 hours
as we remain in the warm sector.
MVFR clouds are indicated in the forecast soundings for later
tonight across most of central IL. In addition, storm chances are
forecast to increase Monday morning. So MVFR ceilings at 1500 ft
were added to all TAFs after 09z-10z, with a VCTS included after
15z.
Shimon
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 1, 1:33 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
233 PM CDT SUN JUN 1 2014
ILZ027>031-036>038-040>057-061>063-066>068-071>073-021100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
233 PM CDT SUN JUN 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO EARLY
EVENING. SEVERE WEATHER IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE THREAT FOR THUNDERSTORMS WILL CONTINUE ON A DAILY BASIS
THROUGH THE END OF THE WEEK. SEVERE WEATHER MAY BE POSSIBLE
LATER TUESDAY NIGHT AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
SHIMON
Thunderstorm Wind, Effingham
- When
- June 1, 2:45 PM CST to 2:50 PM CST
- Where
- Effingham County, 1.07 mi W of Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 38.930, -88.540
Four power poles were broken at the top and several others were leaning along U.S. Highway 45 just north of the Clay-Effingham County line.
Hail, Fulton
- When
- June 1, 4:25 PM CST to 4:26 PM CST
- Where
- Fulton County, 1 mi E of Canton
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.570, -90.011
The hail was accompanied by wind gusts of up to 40 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Wisconsin, June 1, 20141 death · 2 injured · 1 event
- Flash Flooding and Flooding in Nebraska, June 1 to 6, 2014$309,000 · 4.75 in hail · 92 events
- Rip Current in Florida, June 1, 20141 death · 1 event
- Flash Flooding and Hail in Minnesota, June 1, 2014$750,000 · 0.75 in hail · 19 events
- Hail and Damaging Winds in Kansas, June 1 to 2, 2014$615,000 · 1.75 in hail · 15 events
- Wildfire in California, June 1 to 2, 2014$1.0 million · 1 event
- Flooding in North Dakota, June 1, 2014$330,000 · 2 events
- Flood in Colorado, June 1 to 9, 2014$300,000 · 1 event
- Drought in Texas, June 1 to 30, 2014$55,000 · 32 events
- Flood and Hail in Kansas, June 1, 2014$144,000 · 56 kt wind · 7 events
- Drought in Oklahoma, June 1 to 30, 201446 events
- Flash Flood and Hail in Iowa, June 1, 2014$50,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526987, 526985.